Local

Florida Keys student likely overdosed on oxycodone, school district says

A Marathon High School student overdosed on campus after taking what Monroe County School District officials believe is oxycodone Wednesday, Feb. 27, 2018.
A Marathon High School student overdosed on campus after taking what Monroe County School District officials believe is oxycodone Wednesday, Feb. 27, 2018.

The Florida Keys high school student rushed to the hospital Wednesday, as well as two other students, likely ingested the opioid oxycodone, the Monroe County School District said Thursday.

The student, whose name has not been released, was taken to the hospital Wednesday morning. The two other students were released to their parents. The student was released from Fishermen’s Community Hospital in Marathon Thursday, Lynsey Saunders, spokeswoman for the Monroe County School District said.

Monroe County 911 operators received a call at 9:48 a.m. that two Marathon High School students “took opioids,” and “one student starting to crash,” according to 911 records.

The dispatcher also said that Narcan was needed. Narcan is the name brand of noloxone, a nasal spray that acts as a temporary antidote for those suffering an opioid overdose.

Saunders said in an email, “We do believe the ingested drugs to be oxycodone,” a prescription opioid pain reliever that can be highly addictive if abused.

Monroe County Superintendent Mark Porter said in a statement Thursday that the incident is under investigation.

“Our main concern is the health and well-being of the students involved,” Porter said. “Disciplinary actions may be taken once we have all the details of the investigation.”

David Goodhue covers the Florida Keys and South Florida for FLKeysNews.com and the Miami Herald. Before joining the Herald, he covered Congress, the Environmental Protection Agency and the Department of Energy in Washington, D.C. He is a graduate of the University of Delaware.
  Comments